Hyponatremia and Adrenal Insufficiency

10 Jun

As many of our friends and family know, Susie has been plagued by fatigue and poor appetite. She lost around 20 lbs and could not walk more than 100 feet without needing rest. We thought maybe the condition was a side effect from her ear problems or some form of cachexia (wasting syndrome). She was taking additional vitamin supplements and other things, but her energy and appetite did not improve. We often joked that it must be my cooking.

With no good answer and Susie’s condition continuing to deteriorate, we were getting very worried that life was entering into a downward spiral. This feeling came to a head in April, when she was admitted to the emergency room with aphasia, confusion and other symptoms she would display at onset of seizures. The ER doctors concluded that her sodium levels were very low, also called hyponatremia. As she is a brain cancer patient, their working assumption was she had SIADH. The treatment was to reduce her water in-take and increase her salt in-take, using electrolyte supplements. A month passed and her sodium levels were still below normal, but not dangerously low. Still life was unchanged in terms of appetite and fatigue.

In June, Susie had a repeat of April symptoms and visited the ER again. This time, her sodium levels were even lower than in April and she was dehydrated. She was immediately moved into the Intensive Care Unit (ICU) and had an array of doctors pulled in to look at her case, specifically Internal Medicine, Nephrologists, Endocrinologists and her Oncologists. Clearly her condition was not SIADH, so additional tests were run to look at her kidneys and adrenal functions. They also noted that her blood pressure was often low. Based on the test results, they concluded her condition was caused by adrenal insufficiency. We are still working out the extent, but it looks like a combination for Pituitary and Thyroid issues.

From discussions with neuro-oncologists and her endocrinologist, it is likely Susie’s Pituitary Gland was further damaged by the radiation treatment in 2013. As her Pituitary was not producing sufficient amounts of cortisol, her thyroid has likely shrank from non-use. Nevertheless, she’s now taking hydrocortisone and it seems to be stimulating her appetite. Her energy level is still low, but I am hopeful it will improve over the next few months. You can read more about the condition on the Pituitary Network Association’s website at:

Main take away is Susie will need to remain on hydrocortisone for life and will need to increase her dosages for high stress events, such as surgeries, dental procedures and illness. Without the increased dosages, her body can go into crisis/ death. So, we’ve updated her medical alert bracelet and phone with this condition/ medication details.  Below are a couple of You Tube videos about the condition: